South Carolina, 2004Lightning Strike in South Carolina, May 22, 2004
May 22, 2004 · NWS ILM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 22, 1:00 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, May 22, 1:00 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
200 PM EDT SAT MAY 22 2004
.DISCUSSION...
CONVECTIVE TEMPERATURE HAS BEEN REACHED MANY PLACES AND EXPECTED
ACTIVITY BEGINNING TO FIRE UP IN RESPONSE. NOTHING EXCITING YET OVER
THE ILM CWA...MAINLY SOME CU ALONG THE SEA BREEZE BOUNDARY...BUT
SEEING RAPID TSTM GROWTH TO OUR WEST AND SOUTHWEST. THINK THAT THIS
MORNINGS ACTIVITY FROM THE OLD OUTFLOW BOUNDARY STABILIZED THE
ATMOSPHERE SOMEWHAT BUT THIS SHOULD WEAR OFF BEFORE TOO LONG AS
TEMPERATURES CONTINUE TO CLIMB AND THE ATMOSPHERE MIXES OUT MORE.
WILL KEEP CHANCE POPS IN AWAY FROM THE COAST AND SLIGHT CHANCE ALONG
THE COAST FOR THIS EVENING. LATEST GFS FINALLY SHOWS WHAT LOOKS TO
BE A WELL DEFINED COLD FROPA ON THURSDAY. HAVE LOWERED TEMPS FRI AND
SAT A BIT CLOSER TO SEASONAL NORMS IN RESPONSE ALTHOUGH THINK THAT
IT IS STILL TOO EARLY TO BE ABLE TO PRECISELY TIME THE FRONT. UNTIL
THURSDAY THE WESTWARD EXTENSION OF THE ATLANTIC RIDGE WILL CONTINUE
A WARM MOIST SOUTHWESTERLY FLOW ACROSS THE AREA...BRINGING US
TEMPERATURES UP TO 3 CATEGORIES ABOVE CLIMO AND ISOLATED TO WIDELY
SCATTERED DIURNAL CONVECTION.
&&
.MARINE...
HIGH PRES REMAINS OFF THE SE COAST WITH SW FLOW CONTINUING OVER THE
WATERS AS SFC HIGH BECOMES ELONGATED SW TO NE. NOCTURNAL JET WILL
HELP SUSTAIN 15 KT WINDS OVERNIGHT WHILE DAILY SEA BREEZES KEEP 15
KT WINDS GOING DURING THE DAY.
WED NIGHT INTO THU THE GFS PUSHES A COLD FRONT ACROSS THE WATERS.
NOT VERY CONFIDENT THAT FRONT WILL BE MORE THAN A WEAK TROF/WIND
SHIFT LINE WHEN IT DOES FINALLY MOVE INTO THE REGION. SLIGHT
INCREASE IN WINDS AHEAD OF THIS FEATURE WED INTO THU WITH A MINOR
WIND SHIFT ON THU.
&&
.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON 71 86 71 88 / 20 20 20 20
FLORENCE 70 89 69 90 / 30 30 30 20
LUMBERTON 69 90 69 90 / 30 30 30 20
MYRTLE BEACH 71 83 71 84 / 20 20 20 20
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
&&
PUBLIC: KREITNER
MARINE: TRL
Hazardous weather outlook, May 22, 3:43 AM EST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
443 AM EDT SAT MAY 22 2004
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-231000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
453 AM EDT SAT MAY 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON. THERE
IS THE POTENTIAL FOR HEAVY SHOWERS AND A FEW MAY BECOME
SEVERE...ESPECIALLY OVER THE INLAND COUNTIES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE POTENTIAL WILL CONTINUE FOR SCATTERED MAINLY AFTERNOON
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON...MAINLY OVER
INLAND COUNTIES.
TM
Lightning, Georgetown
- When
- May 22, 4:20 PM EST
- Where
- Georgetown County, 2 mi NW of Oatland
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.413, -79.299 (the zone’s center; the record gives no point)
Lightning struck the parent's house of a trained spotter, damaging the air conditioning unit.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Nebraska, May 22, 20041 death · 38 injured · $160 million · F4 · 5 events
- Tornadoes and Hail in Nebraska, May 22, 2004$22 million · F2 · 50 events
- Tornadoes and Flash Flooding in Iowa, May 22 to 23, 20044 injured · $3.2 million · F1 · 101 events
- Flooding in Iowa, May 22 to 31, 2004$20 million · 51 events
- Tornadoes and Hail in Nebraska, May 22, 2004$439,000 · F1 · 44 events
- Tornadoes in Kansas, May 22, 2004$99,000 · F2 · 2 events
- Hail in Nebraska, May 22, 2004$10 million · 2.75 in hail · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, May 22, 2004$4.5 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Wisconsin, May 22 to 23, 2004$2.4 million · 1 in hail · 15 events
- Flooding in Iowa, May 22 to 26, 2004$3.4 million · 3 events
- Flood in Pennsylvania, May 22 to 23, 2004$3.0 million · 1 event
- Flash Flooding in Wisconsin, May 22 to 23, 2004$980,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402407.